Alert archive / Nebraska / Tornado Warnings in 1998

Tornado Warning 26, NWS Cheyenne, WY

July 21, 1998Cheyenne County, Kimball County, Nebraska

NWS Cheyenne, WY issued this tornado warning at Jul 21, 1998, 4:52 PM MDT for Cheyenne County, Kimball County, Nebraska. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 21, 1998, 4:52 PM MDT (22:52 UTC)
Expired
Jul 21, 1998, 5:25 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Whole counties

Counties Cheyenne County, NE, Kimball County, NE

The radar

The Cheyenne radar (KCYS), 122 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 4:55 PM MDTHail 1Dix, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 1998-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 1998-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
128 J/kg
Mixed-layer CIN
-624 J/kg
Mixed-layer LCL
2474 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

799 
WFUS1 KCYS 212254 RRA
TORCYS
NEC033-105-212325-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
452 PM MDT TUE JUL 21 1998

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN KIMBALL COUNTY IN THE NEBRASKA PANHANDLE
  WESTERN CHEYENNE COUNTY IN THE NEBRASKA PANHANDLE

* UNTIL 525 PM MDT

* AT 450 PM MDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 5 MILES EAST OF KIMBALL... MOVING SOUTHEAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  DIX THROUGH 505 PM
  POTTER BY 510 PM MDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

CMB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Jul 21, 2:10 AM MDT, 14 hours 42 minutes earlier.

Area forecast discussion, Jul 21, 2:10 AM MDT, 14 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
210 AM MDT TUE JUL 21 1998

IR LOOP INDICATING COLD TOPS OVER N UTAH ASCT WITH SHORT WAVE THAT WAS
OVER CENTRAL MT...W WY AND N UTAH AT 00Z. UNABLE TO GET SLC RADAR AND
UNABLE TO OBSERVE LDS VIA AFOS AS WELL AS BLM LTG DATA FROM INTERNET.
WILL JUST GO AHEAD AND MENTION TSRA FOR SW WY THIS MORNING AS WAVE
MOVES EAST. MEANWHILE THE SFC COLD FRONT WILL CONT TO PUSH SW ACROSS
WY THIS MORNING AND SHOULD BE THROUGH ALL OF WY EXCEPT THE SW BY THIS
AFT PUTTING AN END TO THE RECORD BREAKING HEAT WAVE ALONG WITH THE
INFLUX OF MORE CLOUDS AND COOLER TEMPS. 70 RH AT LOWER LEVELS INCR
FROM THE NE AND SHOULD ENVELOPE THE NE CWFA BY WED AFT. 400MB MSTR
ACTUALLY GETS SHUNTED JUST S OF WY TONIGHT AND RETURNS N WED. BEHIND
FRONT UPSLOPE FLOW BECOMES ESTABLISHED UP TO H7 THUS RAISING THE SFC
DEW PNTS. AREA OF WEAK PVA TRACKS E ACROSS WY TODAY PROVIDING SOME
LIFT. WOULD GO WITH 30 POPS FOR SW AND S CENTRAL ZONES OF CWFA WHERE
BETTER UPPER LEVEL MSTR AND OVER NE ZONES WHERE MOIST UPSLOPE FLOW
BEST ESTABLISHED. 20 POPS ELSEWHERE TODAY. ANY TSRA THAT FORM WILL BE
BETTER RAIN PRODUCERS THAN THOSE OF LAST COUPLE OF DAYS.  WITH INCR
MSTR AT ALL LEVELS AND UPSLOPE BECOME BETTER ESTABLISHED WED WOULD GO
30-40 POPS MOST AREAS FOR WED AFT TSRA. SPC HAS OUR NE ZONES IN SLGT
RISK FOR WED. PREFER COOLER FWC TEMPS FOR TUE AND WED AS CLOUDINESS
WILL INCREASE AND CAA TAKES PLACE AT ALL LEVELS EXCE0PT WOULD STICK
WITH WARMER FAN TEMPS FOR RKS TODAY.

LIPSON

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 4:28 AM MDTSevere Thunderstorm WarningCYSKimball32 min
Jul 21, 2:43 PM MDTSevere Thunderstorm WarningCYSScotts Bluff12 min
Jul 21, 2:48 PM MDTSevere Thunderstorm WarningCYSScotts Bluff32 min
Jul 21, 3:53 PM MDTSevere Thunderstorm WarningCYSBanner32 min
Jul 21, 4:00 PM MDTSevere Thunderstorm WarningCYSKimball30 min
Jul 21, 4:28 PM MDTSevere Thunderstorm WarningCYSKimball32 min
Jul 21, 4:39 PM MDTSevere Thunderstorm WarningCYSCheyenne31 min
Jul 21, 5:01 PM MDTSevere Thunderstorm WarningCYSKimball29 min
Jul 21, 5:10 PM MDTSevere Thunderstorm WarningCYSCheyenne50 min
Jul 21, 5:28 PM MDTTornado WarningCYSCheyenne32 min

Nearby

Tornado Warnings in Nebraska, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.